Hail, Chariton
- When
- August 17, 4:20 PM CST
- Where
- Chariton County, Brunswick
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.433, -93.133
11 hail, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 17, 2:22 PM CST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 322 PM CDT TUE AUG 17 2004 .DISCUSSION... SHORT TERM CONCERNS WILL FOCUS ON TWO FRONTS...A WEAK ONE THIS AFTERNOON...AND A STRONGER ONE COMING IN FOR THE WEDNESDAY NIGHT AND THURSDAY TIME FRAME. UPPER LEVEL PATTERN IS BASICALLY A NORTHWEST FLOW WITH STRONG POLAR VORTEX OVER CANADA. CURRENT FRONT HAS BEEN MAKING DECENT PROGRESS THROUGH THE FORECAST AREA THIS AFTERNOON...WITH 700 MB SHORT WAVE MOVING ACROSS AND WEIGHT OF COOLER AIR IN WESTERN IOWA HELPING OUT. SURFACE WAVE ALONG THIS FRONT IS PROVIDING THE CONVERGENCE AIDING IN THUNDERSTORM DEVELOPMENT IN EASTERN AREAS. EXPECT THIS WAVE TO BE MOVING OFF INTO ILLINOIS BY EARLY EVENING...AND WESTERN END OF THIS FRONT STALLING OUT AS RETURN FLOW SETS UP ACROSS PLAINS THIS EVENING IN RESPONSE TO NEXT SHORT WAVE HEADING SOUTH OUT OF CANADA. THUS THINK CHANCE OF THUNDERSTORMS WILL BE CONFINED TO EVENING HOURS. WAA TONIGHT SETS UP TO THE NORTH OF FORECAST AREA...WITH MCS EXPECTED TO DEVELOP IN NEBRASKA AND IOWA LATE TONIGHT. NEXT FRONT SHOULD BE APPROACHING FORECAST AREA BY WEDNESDAY AFTERNOON...WITH THE NEXT CHANCE OF THUNDERSTORMS. FRONT WILL LIKELY STALL IN SOUTHERN MISSOURI THURSDAY MORNING AS UPPER WAVE MOVES PAST. THIS WAVE SHOULD DEEPEN THE VORTEX IN CANADA...PUSHING COLDER AIR FURTHER SOUTH. THUS FRONT WILL WAVER IN AREA ON THURSDAY. THURSDAY NIGHT LOOKING MORE INTERESTING AS WAVE COMING OUT OF SOUTHERN HIGH PLAINS HEADS OUR WAY. WITH BOUNDARY IN REGION...AND PLENTY OF MOISTURE RETURN FROM THE GULF...ETA SHOWING HEAVIER RAINFALL DURING THE THURSDAY NIGHT TIME FRAME. WILL BE INCREASING POPS A BIT. PC THE BIGGEST CHALLENGE IN THE FORECAST FOR THIS WEEKEND IS TEMPERATURES. THE LONGWAVE WEATHER PATTERN IS FORECAST TO UNDERGO A PRETTY SIGNIFICANT CHANGE SATURDAY AND SUNDAY, AND FORECASTING THE ULTIMATE DESTINATION OF THE COLD AIR OVER NORTH CENTRAL CANADA IS TOUGH. ALL OF THE MEDIUM RANGE MODELS PROG THE DEMISE OF THE OMEGA BLOCK OVER ALASKA OVER THE WEEKEND. THE GFS IS SOMEWHAT MORE AGGRESSIVE BREAKING THIS FEATURE DOWN THAN THE EUROPEAN MODELS, AND 850MB TEMPERATURES ARE WARMER ON THE GFS AS A RESULT. THE LONGER THE BLOCK HOLDS, THE HIGHER THE LIKELIHOOD FOR COOL AIR OVER THE WEEKEND. A STRONGER BLOCK AND MORE AMPLIFIED PATTERN WOULD FAVOR A MORE SOUTHERLY TRACK OF THE CANADIAN POLAR VORTEX, AND SUBSEQUENTLY A COOLER SURGE OF AIR FOR NORTHERN MISSOURI SATURDAY. FOR NOW, I HAVE DEVIATED LITTLE FROM TEMPERATURE GUIDANCE FROM THE HPC, BUT WOULD NOT BE SURPRISED IF READINGS WERE COOLER FRIDAY, SATURDAY AND SUNDAY. RECORD COLD TEMPERATURES LIKE LAST WEEKEND ARE UNLIKELY GIVEN THE BREAK DOWN OF THE HIGH AMPLITUDE PATTERN, BUT TEMPERATURES 5 TO 10 DEGREES BELOW AVERAGE ARE POSSIBLE AS WE EXPERIENCE A GLANCING BLOW OF CHILLY CANADIAN AIR. KOCH && .PREV DISCUSSION... 924 AM... MAKING SOME MINOR CHANGES TO TODAY AND EVENING CHANCES OF THUNDERSTORMS BASED ON WHERE FRONT IS CURRENTLY IN NORTHWEST CORNER OF MISSOURI...AND ITS SLOWER PROGRESSION THROUGH AREA THIS MORNING. BASED ON RUC DEPICTION OF POSITION BY EARLY AFTERNOON...MAY SEE THUNDERSTORMS DEVELOPING ACROSS AREAS FROM ST JOSEPH TO KIRKSVILLE...THEN HEADING SOUTHEAST RATHER RAPIDLY AS FRONT FINALLY SURGES SOUTH THIS EVENING. PC 350 AM... MAIN CONCERN CONTINUES TO BE FORECASTING THE LOCATION OF THE SURFACE BOUNDARY THROUGH THE WEEK. REGION REMAINS ON THE EDGE OF WEST/NORTHWEST FLOW. THE LATEST IN A SERIES OF SHORTWAVES SHOULD SEND THE WEAK SURFACE FRONT ACROSS NORTHERN MISSOURI TODAY. THE FRONT IS VERY WEAK WITH LITTLE CONVERGENCE ALONG IT...AND MAY NOT MAKE IT INTO THE AREA. FOR NOW HAVE IT MAKING IT TO AROUND HIGHWAY 36 BEFORE BECOMING TOO WEAK TO FIND LATE TUESDAY NIGHT. WHILE EASTERN KANSAS AND WESTERN MISSOURI SOUNDINGS INDICATED A MID LEVEL CAP DEVELOPING...EASTERN PORTION OF THE FORECAST AREA SHOULD BE ON THE EASTERN EDGE OF THE CAP. SO WITH NO CAP AND A WEAK BOUNDARY MOVING THROUGH...HAVE MAINTAINED 30 POPS ACROSS EASTERN COUNTIES ONLY. SEVERE STORMS ARE POSSIBLE WITH LI/S FROM -3 TO -6 AND CAPE GREATER THAN 2500 J/KG PROGGED. IF STORMS GET GOING...MAY HAVE TO BUMP POPS BACK UP TO THE WEST ALONG THE FRONT. A STRONGER SHORTWAVE AND ASSOCIATED COLD FRONT IS PROGGED TO MOVE ACROSS THE NORTHERN PLAINS TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NEBRASKA INTO IOWA. A FEW OF THESE MAY PUSH INTO MAINLY NORTHERN PORTIONS OF THE FORECAST AREA LATE TONIGHT AND WEDNESDAY MORNING. THICKNESS FIELDS INDICATE STORMS WILL SLOW DOWN DRAMATICALLY ONCE REACHING NORTHERN MISSOURI. EXPECT THE COLD FRONT TO PUSH INTO NORTHERN MISSOURI BY WEDNESDAY EVENING. AIRMASS SHOULD BE FAIRLY UNSTABLE AS TEMPERATURES WARM INTO THE UPPER 80S/LOWER 90S. HAVE 40 POPS ACROSS MOST OF THE FORECAST AREA WEDNESDAY NIGHT. SEVERE STORMS ARE ONCE AGAIN POSSIBLE WITH MORE CONVERGENCE ALONG THE FRONT. OTHERWISE HAVE BUMPED TEMPS UP A FEW DEGREES TODAY AND WEDNESDAY WITH FEWER CLOUDS EXPECTED AND GOOD SOUTHWEST FLOW AT THE SURFACE. NO OTHER CHANGES MADE. NRR && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFOEAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1242 PM CDT TUE AUG 17 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A WEAK COLD FRONT MOVES INTO THE AREA. LOCATIONS EAST OF A LINE FROM LANCASTER TO MILAN...BROOKFIELD...KEYTESVILLE AND FAYETTE WILL BE THE MORE FAVORABLE AREA TO SEE DAMAGING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FOR WEDNESDAY...THUNDERSTORMS WILL BE POSSIBLE NEAR THE IOWA BORDER IN NORTHERN MISSOURI STARTING IN THE AFTERNOON AS A STRONGER COLD FRONT MOVES IN FROM THE NORTH. THE THREAT OF THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT HOURS THIS FRONT MOVES FURTHER SOUTH...BUT THE MAIN THREAT OF ANY SEVERE STORMS WILL BE IN THE LATE AFTERNOON AND EVENING HOURS IN AREAS FROM UNIONVILLE TO LANCASTER. THOSE STORMS MAY PRODUCE DAMAGING WIND AND HAIL. ON THURSDAY AND FRIDAY WITH A FRONT LINGERING OVER MISSOURI... THUNDERSTORMS WILL STILL BE POSSIBLE...BUT SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN AREAS EAST OF A LINE FROM LANCASTER TO MILAN...BROOKFIELD...KEYTESVILLE AND FAYETTE AND ON WEDNESDAY...NEAR THE IOWA BORDER IN NORTH CENTRAL AND NORTHEAST MISSOURI. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. PC
The Pleasant Hill radar (KEAX), 120 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
11 hail, 4 thunderstorm wind. Local standard time, as filed.
Tin roof blown off a structure. 21/2 foot diameter trees snapped in half. Power lines down.
Two barns destroyed and a grove of trees flattened.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420208, 5420216, 5420217, 5420286, 5420287, 5420288, 5420289, 5420215, 5420209, 5420210, 5420211, 5420212, 5420213, 5420214, 5420207.